Medication Safety Articles

 

Liquid medicines given in amounts less than 1 milliliter (mL) can be confusing. If a decimal point is overlooked, it can result in a 10-fold overdose. In one case, a mother picked up a prescription for Reglan (metoclopramide) syrup for her baby. Reglan is a medicine for stomach acid reflux.

In 2005, FOX 9 news in Minneapolis reported a tragic story. A 15-month-old child died after drinking the contents of a bottle that contained her heart medicine, Tambocor (flecainide). Since birth, the child's parents had given her three doses each day to slow her racing heart. But in a matter of minutes, the child was able to open the prescription bottle and drink all the medicine. The overdose of what was once life-saving medicine killed her.

A woman went to pick up her son's prescription for Metadate ER (methylphenidate, extended release), which is used to treat attention deficit hyperactivity disorder. The pharmacist had a hard time reading the prescription. He thought the doctor had prescribed methadone. This medicine is used for drug withdrawal, and also to lessen cancer pain.

Some medical and dental procedures require people to remain still for a long time. This is almost impossible for young children. Medical procedures like certain X-rays, CT scans, or MRI tests can also be scary to children. To help, the doctor or dentist may prescribe a sedative for a child before the procedure.

When you visit someone in the hospital, you may be amazed to see how many tubes are connected to them. Sometimes one of these tubes becomes disconnected. But don't try to be helpful and reattach the tube. You could connect it to the wrong thing and cause serious harm.

Your pharmacy may provide you with some prescription medicines still in their original boxes. These include ointments and creams, asthma inhalers, certain eye and ear drops, and even pills. Your pharmacist may then place a label with directions for taking or using this medicine on the outside box, not on the medicine container inside.

As each New Year begins, it's a great time to see if any of your medicines should be discarded because they are too old or no longer needed. On prescription bottles, the label will often tell you when the medicine should be discarded. On over-the-counter medicines and sample medicines, the expiration date (the date it should be discarded) is often printed on the label under "EXP," or stamped without ink into the bottom of a bottle, carton, or the crimp of a tube.

One in three Americans uses herbal products to manage the symptoms of illness and improve health. In general, experts agree that herbal products are milder and safer than prescription drugs. But herbals act like medicines in the body. They can cause problems if too much is taken, if used too long, or if taken along with certain other medicines.

Some medicines are supplied in patches that you apply to your skin. The medicine reaches your body by going through the blood vessels in your skin. If you warm your skin, it gets red because the blood vessels widen. The wider your blood vessels are, the more medicine your body absorbs. Warming your skin with heating pads or with lots of physical activity can cause too much medicine in the patch to be absorbed. This is especially dangerous when using patches that relieve pain.

If you take Coumadin (warfarin) to prevent blood clots, you probably know that you need periodic blood tests to make sure the dose of your medicine is correct. After your doctor reviews the results of these tests, he may ask you to take more or less of the medicine. Sometimes your doctor may even tell you to stop taking the medicine for a few days, or until your next blood test.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work